CHEVIE – A system for computing and processing generic character tables. (English) Zbl 0847.20006

This paper contains a survey on the capabilities of the computer algebra package CHEVIE which has been developed by the authors during the past few years. CHEVIE is based on the computer algebra systems GAP and MAPLE and consists of a library of data and programs for dealing with generic character tables of finite groups of Lie type and related structures.
It turns out that CHEVIE is a major contribution to computational Lie theory as well as to character theory of Chevalley groups. Moreover it has a wide range of applications in such different fields like (real and complex) reflection groups, representation theory of Iwahori-Hecke algebras, constructive Galois theory and knot theory.
The paper gives an introduction into the main features of CHEVIE. It describes in detail the used data types and most of the procedures and algorithms that are available. It also includes some examples of running times on standard machines which give the impression of a very efficient platform for doing highly nontrivial calculations.
CHEVIE can be obtained via anonymous ftp through ftp.math.rwth-aachen.de or ftp.iwr.uni-heidelberg.de and takes about 6 MegaByte of disc space.


20C40 Computational methods (representations of groups) (MSC2010)
20C33 Representations of finite groups of Lie type
68W30 Symbolic computation and algebraic computation


CHEVIE; Coxeter; GAP; Maple
Full Text: DOI


[1] Alvis, D., Lusztig, G.: The representations and generic degrees of the Hecke algebra of type H4. J. reine angew. Math.336, 201-212 (1982); Correction: ibid.449, 217-218 (1994) · Zbl 0488.20034
[2] Benson, C. T., Curtis, C. W.: On the degrees and rationality of certain characters of finite Chevalley groups. Trans. Am. Math. Soc.165, 251-273 (1972) · Zbl 0246.20008
[3] Broué, M., Malle, G.: Théorèmes de Sylow génériques pour les groupes réductifs sur les corps finis. Math. Ann.292, 241-262 (1992) · Zbl 0820.20057
[4] -: Zyklotomische Heckealgebren. In: Représentations unipotentes génériques et blocs des groupes réductifs finis, Astérisque, vol. 212, Société Mathématique de France, pp. 119-189 (1993)
[5] Broué, M., Malle, G., Michel, J.: Generic blocks of finite reductive groups. In: Représentations unipotentes génériques et blocs des groupes réductifs finis, Astérisque, vol. 212, Sociéte Mathématique de France, pp. 7-92 (1993) · Zbl 0843.20012
[6] Carter, R. W.: Conjugacy classes in the Weyl group. Compositio Math.25, 1-59 (1972) · Zbl 0254.17005
[7] ?: Centralizers of semisimple elements in finite groups of Lie type. Proc. London Math. Soc.37, 491-507 (1978) · Zbl 0408.20031
[8] ?: Finite groups of Lie type: Conjugacy classes and complex characters. New York: Wiley 1985 · Zbl 0567.20023
[9] Chang, B., Ree, R.: The characters ofG 2(q). Symposia MathematicaXIII, 395-413 (1974)
[10] Char, B. W., Geddes, K. O., Gonnet, G. H., Leong, B. L., Monagan, M. B., Watt, S. M.: Maple V. Language Reference Manual. Berlin, Heidelberg, New York: Springer 1991 · Zbl 0758.68038
[11] Conway, J. H., Curtis, R. T., Norton, S. P., Parker, R. A., Wilson, R. A.: Atlas of finite groups. London: Oxford University Press 1984 · Zbl 0568.20001
[12] Curtis, C. W., Reiner, I.: Methods of representation theory, vol. I, II. New York: Wiley 1981/1987 · Zbl 0469.20001
[13] Deligne, P., Lusztig, G.: Representations of reductive groups over finite fields. Annals of Math.103, 103-161 (1976) · Zbl 0336.20029
[14] Deriziotis, D. I.: Conjugacy classes and centralizers of semisimple elements in finite groups of Lie type. Vorlesungen aus dem Fachbereich Mathematik der Universität Essen, Heft 11, Germany (1984) · Zbl 0574.20035
[15] Digne, F., Michel, J.: Representations of finite groups of Lie type. Cambridge: Cambridge Univ. Press 1991 · Zbl 0815.20014
[16] DnCloux, F., Coxeter Version 1.0. Université de Lyon, France (1991)
[17] Geck, M.: Eine Anwendung von MAPLE in der Darstellungstheorie der unitären Gruppen. Diplomarbeit, Lehrstuhl D für Mathematik, Rheinisch Westfälische Technische Hochschule, Aachen, Germany (1988)
[18] ?: Beiträge zur Darstellungstheorie von Iwahori-Hecke Algebren. Habilitationsschrift, Lehrstuhl D für Mathematik, Rheinisch Westfälische Technische Hochschule, Aachen. Germany (1993)
[19] ?: On the character values of Iwahori-Hecke algebras a exceptional type. Proc. London Math. Soc.68, 51-76 (1994) · Zbl 0820.20011
[20] Geck, M., Hiss, G., Lübeck, F., Malle, G., Pfeiffer, G.: CHEVIE ? Generic Character Tables of Finite Groups of Lie Type, Hecke Algebras and Weyl Groups. Preprint 93-62, Interdisziplinäres Zentrum für wissenschaftliches Rechnen der Universität Heidelberg, Germany (1993)
[21] Geck, M., Michel, J.: On ?good? elements in the conjugacy classes of finite Coxeter groups and their eigenvalues on the irreducible representations of Iwahori-Hecke algebras.Submitted to: Proc. London Math. Soc. · Zbl 0877.20027
[22] Geck, M., Pfeiffer, G.: On the irreducible characters of Hecke algebras. Adv. in Math.102, 79-94 (1993) · Zbl 0816.20034
[23] Green, J. A.: The characters of the finite general linear groups. Trans. Am. Math. Soc.80, 402-447 (1955) · Zbl 0068.25605
[24] Halverson, T., Ram, A.: Murnaghan-Nakayama rules for characters of Iwahori-Hecke algebras of classical type. Preprint (1994) · Zbl 0876.20009
[25] Hiss, G.: On the decomposition numbers ofG 2(q). J. Algebra120, 339-360 (1989). · Zbl 0667.20009
[26] Humphreys, J. E.: Reflections groups and Coxeter groups. Cambridge studies in advanced mathematics, vol. 29, Cambridge Univ. Press 1990 · Zbl 0725.20028
[27] Jones, V. F. R.: Hecke algebra representations of braid groups and link polynomials. Annals Math.126, 335-388 (1987) · Zbl 0631.57005
[28] Kazhdan, D., Lusztig, G.: Representations of Coxeter groups and Hecke algebras. Invent. Math.53, 165-184 (1979) · Zbl 0499.20035
[29] Lübeck, F.: Charaktertafeln für die Gruppen CSp6(q) mit ungerademq und Sp6(q) mit gerademq. Dissertation, Universität Heidelberg, Germany (1993)
[30] Lusztig, G.: On a theorem of Benson and Curtis. J. Algebra71, 490-498 (1981) · Zbl 0465.20042
[31] -: Characters of reductive groups over a finite field. Annals of Mathematical Studies, vol. 107, Princeton University Press 1985
[32] -: On the representations of reductive groups with disconnected centre. In: Orbites Unipotentes et Représentations, I. Groupes finis et Algèbres de Hecke, Astérisque vol. 168, Société Mathématique de France, pp. 157-166 (1988)
[33] ?: Remarks on computing irreducible characters. J. Am. Math. Soc.5, 971-986 (1992) · Zbl 0773.20011
[34] Malle, G.: Exceptional groups of Lie type as Galois groups. J. Reine Angew. Math.392, 70-109 (1988) · Zbl 0651.12006
[35] ?: Die unipotenten Charaktere von2 F 4(q 2). Comm. Algebra18, 2361-2381 (1990) · Zbl 0721.20008
[36] ?: Hurwitz groups andG 2(q). Canad. Math. Bull.33, 349-357 (1990) · Zbl 0734.20013
[37] ?: Generalized Deligne-Lusztig characters. J. Algebra159, 64-97 (1993) · Zbl 0812.20024
[38] ?: Unipotente Grade imprimitiver komplexer Spiegelungsgruppen. J. Algebra177, 768-826 (1995) · Zbl 0854.20057
[39] -: Degrés relatifs des algèbres cyclotomiques associées aux groupes de réflexions complexes de dimension deux. Submitted (1994)
[40] Pfeiffer, G.: Young characters on Coxeter basis elements of Iwahori-Hecke algebras and a Murnaghan-Nakayama formula. J. Algebra168, 525-535 (1994) · Zbl 0834.20013
[41] -: Character values of Iwahori-Hecke algebras of typeB. To appear (1994)
[42] Ram, A.: A Frobenius formula for the characters of the Hecke algebras. Invent. Math.106, 461-488 (1991) · Zbl 0758.05099
[43] Schönert, M., et al: GAP ? Groups, Algorithms, and Programming. Lehrstuhl D für Mathematik, Rheinisch Westfälische Technische Hochschule, Aachen, Germany, fourth ed. (1994) · Zbl 0925.20009
[44] Schur, I.: Untersuchungen über die Darstellung der endlichen Gruppen durch gebrochene lineare Substitutionen. J. Reine Angew. Math.132, 85-137 (1907) · JFM 38.0174.02
[45] Shephard, G. C., Todd, J. A.: Finite unitary reflection groups. Canad. J. Math.6, 274-304 (1954) · Zbl 0055.14305
[46] Springer, T. A.: Linear algebraic groups. Boston: Birkhäuser 1981 · Zbl 0453.14022
[47] Srinivasan, B.: The characters of the finite symplectic groupsSp(4,q). Trans. Am. Math. Soc.131, 488-525 (1968) · Zbl 0213.30401
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.